Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Explicit canonical methods for Hamiltonian systems


Authors: Daniel Okunbor and Robert D. Skeel
Journal: Math. Comp. 59 (1992), 439-455
MSC: Primary 70-08; Secondary 65L06, 70H05
DOI: https://doi.org/10.1090/S0025-5718-1992-1136225-3
MathSciNet review: 1136225
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider canonical partitioned Runge-Kutta methods for separable Hamiltonians $ H = T(p) + V(q)$ and canonical Runge-Kutta-Nyström methods for Hamiltonians of the form $ H = \frac{1}{2}{p^{\text{T}}}{M^{ - 1}}p + V(q)$ with M a diagonal matrix. We show that for explicit methods there is great simplification in their structure. Canonical methods of orders one through four are constructed. Numerical experiments indicate the suitability of canonical numerical schemes for long-time integrations.


References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, Mathematical methods of classical mechanics, Springer-Verlag, Berlin, 1989. MR 997295 (90c:58046)
  • [2] J. C. Butcher, The numerical analysis of ordinary differential equations: Runge-Kutta and general linear methods, Wiley, New York, 1987. MR 878564 (88d:65002)
  • [3] P. J. Channell and J. C. Scovel, Symplectic integration of Hamiltonian systems, Nonlinearity 3 (1990), 231-259. MR 1054575 (91g:58073)
  • [4] E. Forest and R. D. Ruth, Fourth order symplectic integration, Phys. D 43 (1990), 105-117. MR 1060047 (91e:58054)
  • [5] G. E. Forsythe, M. A. Malcolm, and C. B. Moler, Computer methods for mathematical computations, Prentice-Hall, Englewood Cliffs, NJ, 1977. MR 0458783 (56:16983)
  • [6] H. Goldstein, Classical mechanics, Addison-Wesley, Reading, MA, 1965. MR 0043608 (13:291a)
  • [7] M. Hénon and C. Heiles, The applicability of third integral of motion: some numerical experiments, Astronom. J. 69 (1964), 73-79. MR 0158746 (28:1969)
  • [8] E. Hairer, S. P. Nørsett, and G. Wanner, Solving ordinary differential equations I: Non-stiff systems, Springer-Verlag, Berlin, 1987. MR 868663 (87m:65005)
  • [9] D. Okunbor and R. D. Skeel, An explicit Runge-Kutta-Nyström method is canonical if and only if its adjoint is explicit, SIAM J. Numer. Anal. 29 (1992), 521-527. MR 1154280 (93c:65091)
  • [10] M.-Z. Qin and M.-Q. Zhang, Symplectic Runge-Kutta schemes for Hamiltonian systems, preprint, 1989.
  • [11] R. D. Ruth, A canonical integration technique, IEEE Trans. Nuclear Sci. 30 (1983), 2669-2671.
  • [12] J. M. Sanz-Serna, The numerical integration of Hamiltonian systems, Proc. IMA Conf. on Computational ODEs (J. R. Cash and I. Gladwell, eds.), Oxford Univ. Press (to appear). MR 1387155
  • [13] Y. B. Suris, Some properties of methods for the numerical integration of systems of the form $ \ddot x = f(x)$, Zh. Vychisl. Mat. i Mat. Fiz. 27 (1987), 1504-1515; English transl., U.S.S.R. Comput. Math. and Math. Phys. 27 (1987), 149-156. MR 918549 (89a:65113)
  • [14] Y. B. Suris, The canonicity of mappings generated by Runge-Kutta type methods when integrating the systems $ \ddot x = - \partial U/\partial x$, Zh. Vychisl. Mat. i Mat. Fiz. 29 (1989), 202-211; English transl., U.S.S.R. Comput. Math. and Math. Phys. 29 (1989), 138-144. MR 987190 (90e:65107)
  • [15] H. Yoshida, Construction of high order symplectic integrators, Phys. Lett. A 150 (1990), 262-268. MR 1078768 (91h:70014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 70-08, 65L06, 70H05

Retrieve articles in all journals with MSC: 70-08, 65L06, 70H05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1992-1136225-3
Keywords: Hamiltonian systems, canonical methods, Runge-Kutta methods, adjoint methods, Runge-Kutta-Nyström methods
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society